Kansas, 2006

Tornadoes and Hail in Kansas, April 15, 2006

April 15, 2006 · NWS TOP · 25 events in 5 counties and zones

18 hail, 4 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 15, 2:23 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 15, 2:23 PM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
323 PM CDT SAT APR 15 2006

.DISCUSSION...

DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING
THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST
OF A LINE FROM MHK TO EMP.  STRONG CAP ON 18Z TOP SOUNDING WILL
WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER
CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME.  BEST CHANCE FOR
SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD
OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR
ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED
CONVECTION TO FORM.  RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE
FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING.  REFERENCE TOR
WATCH 190 FOR MORE INFO.

GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION
ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR
NORTHEAST THIS EVENING.  RUC AND PARALLEL NAM WOULD GENERATE
THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD
EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT
CHANCE IN EAST CENTRAL KANSAS.

LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON
SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY.  WRAPAROUND
MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING
TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE.  THERE IS
A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER
AND EARLY IN THE DAY.

GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH
OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM.
THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING
FORECAST.

THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO
VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS
BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE
LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE
INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE
LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN
KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO
THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S
TO LOWER 80S ON MONDAY.

NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER
TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES
ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR
TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER
BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW
MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT
WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE
WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES
ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL
KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 15, 2:21 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SAT APR 15 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-162030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
321 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS
AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE
OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE
DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA
BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE
HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS
ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY
ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME
CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH
CATEGORY ACROSS THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS
NORTH CENTRAL AND NORTHEASTERN KANSAS.

In the hours before

Local storm report, Apr 15, 4:47 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     5 SSE SENECA            39.77N 96.03W
04/15/2006  E65 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 15, 4:48 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
548 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     1 N CENTRALIA           39.74N 96.13W
04/15/2006  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 15, 4:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 W HAVENSVILLE         39.51N 96.10W
04/15/2006  E1.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 15, 5:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             5 SSE GOFF              39.60N 95.90W
04/15/2006  E2.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Apr 15, 5:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 SE ESKRIDGE           38.85N 96.10W
04/15/2006                   WABAUNSEE          KS   TRAINED SPOTTER

            10 INCH LIVE TREE LIMB BLOWN DOWN. SMALL TREES ALSO
            REPORTED DOWNED.

&&

BYRNE
Local storm report, Apr 15, 5:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT SAT APR 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TORNADO          2 E ONAGA               39.49N 96.13W
04/15/2006                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED WITH NO DAMAGE.

&&

BYRNE

The radar

The Topeka radar (KTWX), 47 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Jackson

When
April 15, 5:30 PM CST
Where
Jackson County, 6 mi SW of Mayetta
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -95.817

Thunderstorm Wind, Jackson

When
April 15, 5:30 PM CST
Where
Jackson County, Netawaka
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -95.717

Straight line winds damaged several buildings, and knocked down trees and power lines in Netawaka. This storm had also produced a weak F0 tornado on the northwest side of Netawaka which caused no damage in the immediate area.

Tornado, Brown

When
April 15, 5:40 PM CST to 5:43 PM CST
Where
Brown County, 2 mi NW of Horton
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
39.683, -95.567

This brief tornado touched down at 5:40pm cst 2 miles NW of Horton in Brown County and was on the ground for 1 mile before lifting 2.5 miles NNW of Horton at 5:43pm cst. It had a path width of 50 yards. The tornado destroyed 2 outbuildings, and caused minor damage to trees and a home along its 1 mile long path, with the damage estimated at $100,000. It was spawned from a supercell thunderstorm.

Hail, Shawnee

When
April 15, 5:40 PM CST
Where
Shawnee County, 5 mi NNE of Topeka
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -95.650

Hail, Jackson

When
April 15, 5:40 PM CST
Where
Jackson County, Mayetta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -95.733

Tornado, Brown

When
April 15, 5:44 PM CST to 5:49 PM CST
Where
Brown County, 1 mi S of Willis
Rating
F1
Path length
4 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
39.700, -95.500

At 5:44pm cst, an F1 tornado touched down 1 mile south of Willis and travelled 4 miles before dissipating 3 miles east of Willis at 5:49pm cst. Just east of Willis, 4 well built outbuildings were destroyed on a farmstead. Several other outbuildings and trees were damaged by the tornado. Along it's 75 yard wide path, it is estimated to have caused $150,000 in damage. The parent thunderstorm was a supercell.

Hail, Shawnee

When
April 15, 5:45 PM CST
Where
Shawnee County, 1 mi N of Auburn
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -95.817

Hail, Jefferson

When
April 15, 5:49 PM CST
Where
Jefferson County, Meriden
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -95.567

Tornado, Brown

When
April 15, 5:52 PM CST
Where
Brown County, 3 mi SSW of Robinson
Rating
F0
Path length
0.1 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
39.783, -95.433

A brief tornado touchdown was noted 3 miles SSW of Robinson at 5:52pm cst from a supercell thunderstorm. It was 50 yards wide and remained on the ground for only one tenth of a mile. It caused about $25,000 of damage to a home and also damaged some trees before dissipating at 5:53pm cst. The parent thunderstorm also caused separate straight line wind damage in Robinson as well.

Hail, Brown

When
April 15, 5:53 PM CST
Where
Brown County, Robinson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -95.417

Hail, Shawnee

When
April 15, 5:53 PM CST
Where
Shawnee County, 6 mi SW of Topeka
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -95.767

Hail, Shawnee

When
April 15, 5:55 PM CST
Where
Shawnee County, Topeka
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -95.683

Reported at the south Topeka exit on the Kansas Turnpike.

Hail, Shawnee

When
April 15, 5:55 PM CST
Where
Shawnee County, 4 mi SW of Topeka
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -95.733

Thunderstorm Wind, Brown

When
April 15, 5:57 PM CST
Where
Brown County, 5 mi N of Everest
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -95.433

Two 24 inch diameter trees knocked down.

Thunderstorm Wind, Brown

When
April 15, 5:57 PM CST
Where
Brown County, Robinson
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.817, -95.417

A barn was destroyed and power poles were downed.

Hail, Jefferson

When
April 15, 5:57 PM CST
Where
Jefferson County, 1 mi S of Valley Falls
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -95.467

Hail, Shawnee

When
April 15, 5:59 PM CST
Where
Shawnee County, Topeka
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

At 21st and Fairlawn Rd, as well as 37th and Burlingame.

Hail, Shawnee

When
April 15, 6:13 PM CST
Where
Shawnee County, 5 mi S of Topeka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -95.683

Reported at SE 46th Court and South Village Drive in the South Village Mobile Home Park.

Thunderstorm Wind, Jefferson

When
April 15, 6:20 PM CST
Where
Jefferson County, Grantville
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -95.567

Trailer and barn damage was reported.

Hail, Shawnee

When
April 15, 6:30 PM CST
Where
Shawnee County, 2 mi N of Richland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -95.517

Hail, Shawnee

When
April 15, 6:39 PM CST
Where
Shawnee County, 12 mi SE of Topeka
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -95.533

Hail, Douglas

When
April 15, 6:44 PM CST
Where
Douglas County, 8 mi W of Lawrence
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -95.383

Hail, Jefferson

When
April 15, 6:55 PM CST
Where
Jefferson County, Perry
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -95.400

Hail, Jefferson

When
April 15, 6:58 PM CST
Where
Jefferson County, 2 mi E of Perry
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -95.367

Hail, Douglas

When
April 15, 8:18 PM CST
Where
Douglas County, Eudora
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.950, -95.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504063, 5504064, 5504065, 5504066, 5504067, 5504149, 5504150, 5504151, 5504152, 5504153, 5504154, 5504155, 5504156, 5504157, 5504158, 5504159, 5504160, 5504161, 5504162, 5504163, 5504164, 5504165, 5504166, 5504167, 5504168.